Jump to content


Photo

Topamax Replacing My Ritalin!


  • Please log in to reply
11 replies to this topic

#1 cnlmustard

cnlmustard

    Member

  • Members
  • 16 posts
  • Gender:Male
  • Location:New Orleans

Posted 06 March 2013 - 12:10 AM

I know the title sounds funny, I don't know what's going on either! I go see my optho-neurologist next week, she's real smart, but I think this will stump her too.

 

She's been giving me Topamax for three months to treat the photosensitivity syndrome I've been fighting. Certain kinds of flickering light send me into dizzyness, and even cataplexy. The Topamax fixed that nicely.

 

But in the last few weeks, it started ramping up the effect of the Ritalin dose that I've not changed in 14 years! I've now cut down to half the Ritalin I was on. I was bouncing off the walls, I had all of the classic "taking too much" symptoms. I feel great now.

 

Eventually, maybe I could be at, zero? I'm certaininly not complaining, and I'll add to this post if anyone's interested in how this plays out.



#2 doinmdarndest

doinmdarndest

    Member

  • Banned
  • 156 posts
  • Gender:Male
  • Location:n california
  • Interests:construction kayaking bowling cool old stuff my wonderful little blonde gal

Posted 06 March 2013 - 06:15 PM

wow, this is big stuff, what doses?might do the same thing w/adderall



#3 DeathRabbit

DeathRabbit

    Member

  • Members
  • 1,341 posts
  • Gender:Male
  • Location:Rocket City, USA
  • Interests:Music, video games, exercise, hookah, not feeling like crap

Posted 06 March 2013 - 06:43 PM

Could be some unreported multiplier effect. I'm seeing on wiki it's used to augment psychotropic meds, of which riatlin is technically. Also, topamax is partially eliminated through hepatic means, which means it might be takign longer for your liver to excrete the Ritalin, allowing a higher concentration to build in the bloodstream.



#4 MINItron

MINItron

    Member

  • Members
  • 114 posts
  • Gender:Male
  • Location:Washington state
  • Interests:MINI Coopers, Fiber Arts, the Great Outdoors

Posted 06 March 2013 - 07:36 PM

What kind of dose of Topamax are you taking? I take 50mg twice a day, and certainly didn't find that it aided the Ritalin at all. In fact, I found it to become useless quite quickly.



#5 sweetest_shone

sweetest_shone

    Member

  • Members
  • 98 posts

Posted 06 March 2013 - 09:53 PM

I take 50mg topmax every night and I do NOT feel all hype. I feel tired. So tired.

#6 MINItron

MINItron

    Member

  • Members
  • 114 posts
  • Gender:Male
  • Location:Washington state
  • Interests:MINI Coopers, Fiber Arts, the Great Outdoors

Posted 06 March 2013 - 11:19 PM

Also, according to Medscape. Ritalin can increase the effects of Topamax by decreasing metabolism, but there is no indication of it working the other way around. Topamax tends to be sedating on its own. They also appear to be metabolized by different means. They do not share an enzyme substrate.



#7 cnlmustard

cnlmustard

    Member

  • Members
  • 16 posts
  • Gender:Male
  • Location:New Orleans

Posted 08 March 2013 - 12:18 AM

Was on 25 twice daily for two months October, then started 50mg twice daily in mid december. At that point for a few days it really wiped down the Ritalin, then I was somewhat extra wired up, with loss of appetite, mild depression, and no sex drive. Then a week ago I was tasting my last meal in my mouth all the time and having panic attacks and knew I had to do something. Feel much better now. Got off the valium also, to avoid some drowsiness. I was originally on that for the dizzyness, which is gone. Still on meclizine to avoid any daytime cataplexy.

  • Deathrabbit might have an excellent point about the liver not removing the Ritalin, that's why it seems to have had the feeling of piling up over time. I'll have to watch that my "reservior" doesn't run low!I


#8 dormir

dormir

    Member

  • Members
  • 89 posts

Posted 08 March 2013 - 06:24 AM

Do you take Ritalin on an empty stomach?

 

What times of the day were you/are you taking Ritalin?

 

Even though it sounds like you aren't taking extended release, Ritalin can stay in your body for a while, even after the "high" has worn off, so you will continue to feel certain effects from it, especially depression and/or anxiety.  Ritalin definitely has a crash.

 

 

You have probably tried this, but taking a dose in the AM and a dose at noon, so about 4 hours apart, you may find that your don't feel as wired.  You may also want to take it with food.  If you have already tried these things, you may want to try just one dose a day in the morning.



#9 cnlmustard

cnlmustard

    Member

  • Members
  • 16 posts
  • Gender:Male
  • Location:New Orleans

Posted 16 March 2013 - 07:49 PM

Yes, I'm on one SA 20 from 11am which drops at 10pm on the money. I cover the morning with a regular 10mg from 7-11am. I do a 5mg booster at 4:30 pm for the evening slump. Right now I'm neither wired nor tired. Like before the Topamax.

 

Now this is exactly half of what I was taking for 14 years. I saw my optho-neurologist yesterday. She has agreed with everything I'm thinking, and is going to find me a neurologist more familiar with photosensitive epilepsy to get an EEG. As to the Ritalin/Topamax mystery, it remains a mystery. A pharmacist would have to figure that out if I really wanted to know. She said count my blessings, less is always better! It does feel nice. I think I'm almost sleeping like normal people again too. An occasional nap if desired!

 

I've been on the reduced dose two weeks now, so I'm thinking this might not be a fluke. I did have to get back on the Valium again though, I was getting badly seasick again without it.

 

I'll follow up with posts if anyone's curious!



#10 cnlmustard

cnlmustard

    Member

  • Members
  • 16 posts
  • Gender:Male
  • Location:New Orleans

Posted 31 March 2013 - 09:46 PM

I hope a message board monitor or someone at NN might catch this. I beleive the polysomnography test concept has a small inherant loophole as a diagnostic indicator of Narcolepsy. It can also be photosensitive Epilepsy.

 

I'm not a doctor, but I think sometimes that's a good thing (can't see the forest for the trees effect!). Since the test has you awake in the presence of strong artificial lighting, this is stimulating the occicpital lobe epilepsy patient enough to keep their brainwave noise up. Then they turn off the lights in an artificially completely dark room. This is sensory deprivation at it's best, which drops the visual input to zero, and so goes the brainwave noise. Bam!, you finally get some rare total brain peace, and fall asleep within a few minutes, much faster than you would in a dimly lit household bedroom. And you get diagnosed narcoleptic. It's repeatable as often as you like, I can do it right now at home with blacked-out goggles, even while on Ritalin!

 

We lost power in New Orleans for six days during Hurricane Issac, I felt great the whole time. Now I know why, no artificial light of any kind!

 

I fully beleive that I've been misdiagnosed all these years. The EDS really was the result of fighting back the non-stop disorientation and confusion (seizure symptoms) I dealt with every day. I never really felt tired if I woke in the middle of the night, unless I read for a while or watched tv. But THAT involves visual stimulation which wore me out again! So the only relief was turning off the lights (who sleeps with the lights on?) and napping! But for me, I think the sleeping had nothing to do with it.

 

I will know for sure If I can ever get this dammed visual EEG scheduled, but I believe I've had a photosensitivity disorder for fourteen years, not narcolepsy. And since Topamax has tremendously reduced the effect, it's probably occipital lobe epilepsy.



#11 sleepwalkingmama

sleepwalkingmama

    Member

  • Members
  • 15 posts

Posted 26 May 2013 - 10:38 PM

Fascinating, and glad you found out! I too take Topamax and it doesn't do anything with my stimulants but mess up my electrolytes.

#12 cnlmustard

cnlmustard

    Member

  • Members
  • 16 posts
  • Gender:Male
  • Location:New Orleans

Posted 01 July 2013 - 11:18 PM

Finally got the EEG test done. They even did some added routines to the type of lighting that bugs me, so it was pretty thorough. No epilectic braimwave pattern was produced, that's a good thing!

 

Also apparently Topamax takes months to go through it's acclimations, I'm slowly having to take more Ritalin to keep functional, maybe in a few more months I'll be back where I was pre-Topamax. Maybe not. 

 

For what it's worth, here's what's differant with nacolepsy on Topamax for me:

I dream a LOT during sleep now, like regular people. I don't sleep straight through like a dead person anymore. I even wake up to pee now!

I don't get "senile" when off Ritalin anymore, I just get more tired. I can even drive short distances carefully now.

(Actually, I'm typing this post and my Ritalin wore off an hour ago, this was not possible before Topamax)

I can take naps, even on Ritalin. I can daydream.

I have a cataplexy, when off Ritalin, about once a month, trigger seems to be a long day of stress before.

 

So I'm enjoying teaching without fear again, and REALLY enjoy not "crashing" every night at 10pm, and turning into a senile old babbling basket case!

Some stories do have good endings.